Need some advice : My 7 year old son is... - ADHD Parents Toge...

ADHD Parents Together
8,909 members2,900 posts

Need some advice

My 7 year old son is currently on vyvance adderall and clonidine and melatonin hes beginning to get very aggressive at school and sweating soo bad at night not sure what to do anyone have any advice please

11 Replies
oldestnewest

We couldn't do adderall with our 8 yr son as it made him too aggressive. Right now he is just on clonidine. It doesn't make him aggressive, but on the negative side, it isn't helping him stay on task.

1 like
Reply

Unfortunately clonodine is not known to help with attention. It can help with emotion regulation, hyperactivity and impulsiveness.

If your son experienced increased aggression on Adderall, you might ask your doctor about trying a methylphenidate. You could also look into a non-stimulant called Atomoxetine (Strattera).

Reply

They have tried him on the methylphenidates and it was not successful. This kid is regularly the 1% of the population who has an adverse reaction to meds..

Reply

I find that 2 of the medications my son has been on caused him to be aggressive. Consult your son's doctor. The combinations of so many medications could be causing a reaction.

2 likes
Reply

Ask the doctor if it is caused by the medication or if a higher dose is needed (has there been a weight gain?).

Reply

No weight gain yet

Reply

Adderral made my son very aggressive. We tried it for three weeks to give it a chance before I called the psychiatrist. She had me discontinue it right away. Call the dr.

Reply

Is he aggressive in the morning / evening as well, or just at school? What times is he taking all of the medications? How long has he been on this combination?

Reply

He is more aggressive in the afternoon and night he takes 20mg of vyvance in the morning then the adderall in the afternoon and the clonidine and melatonin at night for sleep

Reply

My guess would be the aggression is caused by a rebound of ADHD as the Vyvance wears off, though the afternoon Adderall should halt that a bit (though it may be worse once the Adderall wears off before taking the guanfacine.)

Sorry - I just haven’t heard much of people taking this combination of so many things that have overlapping / doubled up purposes. But then, I’m not a doctor.

How long has your child been on all these meds? You may need a different stimulant, or perhaps tweaking the timing of what he is taking.

Ultimately, I’d consult your prescribing physician, and if they are not a psychiatrist who specializes in ADHD, I’d maybe look for one who is.

Best of luck!

2 likes
Reply

Is your son on vyvanse and Adderall or are your saying that you have tried both or maybe he takes a short form of one and then a long acting one of the other?

The dose may need to be adjusted based on your son's metabolism. From what I understand, for individuals 6 and up weight is not a factor, but metabolism is.

Both Adderall and Vyvanse are amphetamines which are stronger than the methylphenidates. My nephew was on 20 mg of Adderall XR and he was showing aggressiveness. He was switched to 20 mg of Focalin XR which is a methylphenidate and has done well. It's definitely worth talking to your son's doctor about trying a methylphenidate.

The things about stimulants is that they work differently for everyone. Sometimes even trying a different stimulant within the same class can get different results (Adderall vs. Vyvanse or Ritalin vs Focalin).

Regarding non-stimulants, such as Atomoxetine (Strattera), some people can get effective results, but they are 2nd line treatments and generally speaking they are not as effective as the stimulants. My understanding is that Guanfacine (Intuniv) and Clonodine deal with more emotional regulation and less with attention. My son just started clonodine, but it's too early to tell if it's helping his behavior in the evening when the stimulant is no longer calming him.

1 like
Reply

You may also like...